I have been on both Remicade and Humira. Both are anti-tumor necrosing factor medications so the potential side effects for both are very similar. Humira is delivered by injection into the abdomen and/or thigh. Some people have injection site reactions that they find uncomfortable. Others have problems with a burning sensation at the time of the injection. I never had problems with either of those. Also, some people have problems injecting themselves.
Remicade is given by IV. Therefore, the patient has to have an IV inserted each time to receive the medication. If a person has a dislike or fear of needles then this might be a problem for them. Remicade infusions are sometimes preceded by premedication with Tylenol and Benadryl to reduce the likelihood of infusion reactions. If Benadryl konks a person out, then it might interrupt their schedule further. Remicade infusions last about
3 hours but some places take much longer to prepare the medication. Depending on the facility, it is possible the patient might need the entire day to get an infusion. My infusion center had me in and out in 3 hours.
Another consideration is insurance coverage. Remicade is usually considered a treatment so some policies provide more generous coverage for Remicade. What would your co-pay be if you get Humira? You might find that one medication might cost you lots more than the other.
In regards as to what to ask your doctor, I would start by asking which med is likely to produce the best results for someone with pan-colitis. I would ask where one would get Remicade infusions if you go that route and how long is one typically there for an infusion. I would ask if a person has better success at weaning off prednisone on Remicade or Humira or is it the same. This should get you started. Make a list and add to it as you think of things you want to know.
Moderator Crohn's Disease Forum
CD, Ankylosing Spondylitis, lupus, small fiber peripheral neuropathy, avascular necrosis, peripheral artery disease, degenerative disc disease, and a host of other medical problems.